Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 180, NWS Springfield, MO

September 1, 2000Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 1, 2000, 3:57 PM CDT for Howell County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 1, 2000, 3:57 PM CDT (20:57 UTC)
Expired
Sep 1, 2000, 4:30 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howell County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 012057
SVRSGF
MOC091-012130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 430 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF WILLOW SPRINGS...MOVING
  SOUTH AT 5 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME
  SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  HOWELL COUNTY.

THE TOWN OF SILOAM SPRINGS IS ALSO IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3688 9191 3694 9209 3675 9212 3674 9205

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:39 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 1, 3:39 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT FRI SEP 1 2000

LATEST SFC ANALYSIS SHOWED COLD FRONT FROM SWRN KS TO LOW NR ICT...
THEN FRONT XTNDD TO NR MKC AND CURVED INTO LOW OVER ESTRN IA.
THERE WAS A 6 F DEG PLUS DWPT GRADIENT FROM EAST OF UNO TO NR COU.
EAST OF THIS GRADIENT DWPTS WERE IN THE LOW 70S...WEST OF GRADIENT
DWPTS HAD FALLEN INTO THE UPPER 50S. TEMP HAS REACHED 101 AT SGF...
AND BROKE OLD RECORD OF 99.

DAY STARTED OUT WITH DWPTS IN THE UPPER 60S ACROSS SWRN MO BUT MIXING
FROM DAYTIME HEATING RESULTED IN A DWPT DROP. SUSPECT THAT DWPTS WILL
RECOVER BACK TO UPPER 60S LATE TNGT.

OTRW NE TO SW ORIENTED UPPER SHRT WV...HAS BEEN MOVG NEWD ON NRN EDGE
OF UPPER HIGH. SHRT WV BROUGHT MID LVL UVV AS MID LVL MSTR ASSOC WITH
WV PRODUCED BANDS OF ACCAS EARLIER TODAY. AS TEMPS REACHED UPPER 90S
...SFC BASED PARCELS MOVG INTO THIS MID LVL UVV AND MSTR ALLOWED SCT
TSTMS TO DVLP. WITH DRY LOWER LAYERS...MOST STORMS HAVE PRODUCED
GUSTY WINDS AND NUMEROUS OUTFLOW BOUNDARIES. ALL THESE BOUNDARIES
WILL INTERACT TO MAINTAIN TSTMS UNTIL THE LOSS OF DAYTIME HEATING
THIS EVENING. THEREFORE WILL HAVE TO PLACE SOME LOW POPS TNGT TO
ACCOUNT FOR THIS EVENINGS WX.

UPPER LVL HIGH WAS SANDWICHED BETWEEN STG LOW OVER THE WEST COAST AND
CUTOFF LOW OVER THE SE STATES. OVERALL THE MODELS FCST THE CNTR OF
THE HIGH TO MOVE INTO TX THRU 48HRS BUT MAINTAIN UPPER LVL RIDGE
ACROSS MO THRU THE FCST PERIOD. MAJOR SHRT WV SYS IS FCST TO EJECT
FROM WEST COAST TROF AND MOVE INTO THE NRN PLNS BY SAT EVE. THIS
SHRT WV WILL YANK COLD FRONT...THAT IS TO OUR WEST...NWD DURING THIS
TIME. EJECTING SHRT WV WILL ALSO SEND WEAK UPPER DISTURBANCES INTO
CWFA. WILL NOT PUT ANY POPS IN FOR THESE DISTURBANCES BUT THERE WILL
PROBLY BE SOME HIGH TO MID LVL CLOUDINESS FROM THIS FEATURE.

OTHER FEATURE OF INTEREST IS THE CUTOFF LOW OVER THE SE. SFC HIGH
ASSOC WITH THIS LOW IS FCST BY THE MODELS TO PUSH HIGHER SFC DWPTS
INTO WRN PTNS OF CWFA. THE DWPT INCRS WILL RESULT IN HIGHER HEAT
INDX VALUES THIS WEEKEND COMPARED TO THE LAST FEW DAYS. IN CONNECTION
WITH THIS EVENT...THE HEAT WAVE WILL CONTINUE AS THE UPPER LVL RIDGE
MAINTAINS ITSELF ACROSS THE REGION. HIGH TEMPS WILL BE ABOVE FWC AND
FAN GUID WITH HIGHS OF AT LEAST 100 DEG. THE DWPT INCRS MAY TEMPER
THE HEAT SOMEWHAT BY KEEPING TEMPS FROM RUNNING AWAY TO 105 OR MORE
DEGREES. BUT WITH 100 DEG HEAT COMBINED WITH HIGHER DWPTS WILL BE
GOOD ENUF TO ALLOW EXCESSIVE HEAT WARNING TO CONTINUE THRU MONDAY.

SOME RECORD HIGHS THAT COULD BE BROKEN THIS WEEKEND INCLUDE:

         SAT 09/02      SUN 09/03      MON 09/04
SGF     100 IN 1954    102 IN 1939    104 IN 1947
JLN     100 IN 1954    102 IN 1954    102 IN 1954

TSTM CHCS ARE POSSBLE OVER THE ESTRN PTN OF CWFA ON SAT...BUT SINCE
TODAYS SHRT WV SYS WILL BE PAST THE REGION ON SAT...THINK THAT CVRG
WILL BE ISOLD AND WILL NOT MENTION IN FCST.

MRF FROM THIS MORNING HINTS AT BACKDOOR FRONT MOVING INTO MO BY THURS
...WITH IMPLICATIONS OF SOME MINOR COOLING SINCE BULK OF COOL AIR
WILL BE OVER THE GREAT LAKES AND OHIO VALLEY. SO THE TREND FOR THIS
WEEK WILL BE TO START OFF WITH 100 DEG HEAT...THE HEAT MAY MODERATE
TO THE 90S BY THE END OF THE WEEK.

CCF NUMBERS...
SGF UB 073/102 073/100 073 123---
JLN UB 073/103 072/102 072 123---
UNO BB 070/100 070/100 070 1241--
VIH BB 072/100 071/099 071 1241--

.SGF...EXCESSIVE HEAT WARNING THROUGH MONDAY.
KS...ZONES 073-097-101
MO...ZONES 055>058-066>071-077>083-088>098-101>106

D.STEINMETZ

In the hours before

Special weather statement, Sep 1, 1:00 PM CDT, 2 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI SEP 1 2000

...EXCESSIVE HEAT WARNING CONTINUES THROUGH MONDAY...

THE HEAT WAVE WILL CONTINUE WITH HIGH TEMPERATURES AROUND 100 DEGREES
TODAY THROUGH MONDAY. SOME LOCATIONS WILL REACH 100 TO 105 DEGREES.
UNTIL RECENTLY...THE RELATIVE HUMIDITIES HAVE BEEN LOW...SO THAT
THE HEAT INDEX WAS CLOSE TO THE ACTUAL TEMPERATURE. HOWEVER STARTING
TODAY...MOISTURE...IN THE FORM OF HIGHER HUMIDITIES...WILL BOOST
THE HEAT INDEX VALUES TO A RANGE OF 104 TO 108. THESE HIGHER HEAT
INDEX VALUES WILL INCREASE THE CHANCES OF HEAT RELATED ILLNESSES.

IN ADDITION...THE MISSOURI DEPARTMENT OF HEALTH HAS ISSUED A HOT
WEATHER HEALTH WARNING THROUGH MONDAY.

THE ELDERLY...THE CHRONICALLY ILL...AND SMALL CHILDREN ARE MORE
LIKELY TO BE AT THE RISK OF HEAT RELATED HEALTH PROBLEMS. PEOPLE WHO
WORK OR EXERCISE OUTDOORS MAY ALSO BE AT RISK IF THEY FAIL TO TAKE
ADEQUATE BREAKS OR GET ENOUGH FLUIDS.

THE RECENT DRY WEATHER HAS MADE SMALL BRUSH AND GRASSES VERY DRY.
IT WOULD BE PRUDENT TO AVOID OUTDOOR BURNING...HOWEVER USE CAUTION IF
PLANNING ANY OUTDOOR BURNING.

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE ACROSS SOUTH CENTRAL
MISSOURI THIS AFTERNOON. IN ADDITION...ISOLATED SHOWERS OR
THUNDERSTORMS ARE POSSIBLE OVER EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI THIdS AFTERNOON. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

.OUTLOOK FOR SATURDAY THROUGH MONDAY...
THE HOT AND DRY WEATHER WILL CONTINUE THROUGH THE UPCOMING WEEKEND.

D.STEINMETZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:06 PM CDTSevere Thunderstorm WarningSGFTexas24 min
Sep 1, 3:31 PM CDTSevere Thunderstorm WarningSGFTexas29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.